Alert archive / Georgia / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 240, NWS Tallahassee, FL

July 3, 2012Lee County, Georgia

NWS Tallahassee, FL issued this severe thunderstorm warning at Jul 3, 2012, 5:51 PM EDT for Lee County, Georgia. It was in force for 39 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 3, 2012, 5:51 PM EDT (21:51 UTC)
Expired
Jul 3, 2012, 6:30 PM EDT
In force
39 min
Issued by
NWS Tallahassee, FL
Area
Storm-based polygon

County Lee County, GA

The radar

The Robins AFB radar (KJGX), 121 km from the middle of the area, began a volume at 21:53 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 3, 6:13 PM EDTTSTM WND DMG5 S Leslie, GATREES DOWN ALONG HIGHWAY 195.
Jul 3, 6:18 PM EDTTSTM WND DMG4 Ese Chokee, GATREES DOWN ALONG NEW YORK ROAD.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 22 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tallahassee Rgnl, FL (KTLH), launched 12:00Z, 9.9 hours before the alert went out and 156 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tallahassee Rgnl, FL at 12:00Z on 2012-07-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1410 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tallahassee Rgnl, FL at 12:00Z on 2012-07-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 5 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1410 J/kg
Mixed-layer CIN
-78 J/kg
Mixed-layer LCL
1092 m above ground
0-6 km bulk shear
9 kt
0-1 km storm-relative helicity
5 m²/s²
0-3 km storm-relative helicity
10 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

265 
WUUS52 KTAE 032151
SVRTAE
GAC177-032230-
/O.NEW.KTAE.SV.W.0240.120703T2151Z-120703T2230Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TALLAHASSEE FL
551 PM EDT TUE JUL 3 2012

THE NATIONAL WEATHER SERVICE IN TALLAHASSEE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  LEE COUNTY IN SOUTHWEST GEORGIA...

* UNTIL 630 PM EDT

* AT 548 PM EDT...THE NATIONAL WEATHER SERVICE HAS DETECTED A SEVERE
  THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND DAMAGING
  WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR LEESBURG...
  OR NEAR STARKSVILLE...AND MOVING NORTHEAST AT 15 MPH.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO MOSSY
  DELL...PHILEMA AND CHOKEE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY. PEOPLE OUTSIDE SHOULD MOVE INSIDE A STRONG BUILDING BUT
AWAY FROM WINDOWS.

&&

LAT...LON 3191 8392 3186 8393 3181 8398 3180 8401
      3177 8399 3172 8403 3166 8401 3162 8405
      3162 8430 3179 8429 3179 8426 3183 8426
      3187 8430 3188 8434 3192 8434
TIME...MOT...LOC 2151Z 243DEG 12KT 3180 8415

$$

42-DVD

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tallahassee, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 3, 2:35 PM EDT, 3 hours 16 minutes earlier.

Area forecast discussion, Jul 3, 2:35 PM EDT, 3 hours 16 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TALLAHASSEE FL
235 PM EDT Tue Jul 3 2012

.SHORT TERM (Tonight through Thursday)...
We are starting to get back into a more typical summertime pattern
with afternoon and evening convection driven by daytime heating and
sea breeze interaction. MOS PoPs the next few days look suspiciously
low, especially in light of all the activity that we have seen
develop in the past few hours. PoPs have been adjusted up into the
chance to likely category for the remainder of this afternoon.
PoPs will be trimmed down to 30% across the board for the evening
hours. For Wednesday and Thursday, the upper ridge centered over the
Missouri Valley will build with troughing along the eastern seaboard
from New England to the mid-Atlantic states. The local area will be
on the eastern fringe of the upper ridge. At the surface, a ridge
axis will extend from the western Atlantic across the Gulf of
Mexico. Meanwhile, a weak trough will cut through the Carolina's
into central Georgia. This boundary will provide an additional focus
for the development of afternoon and evening convection. Model
forecast soundings show PW's generally at or above 1.50" both
afternoons. Soundings also show weak steering flow so some storms
will be slow movers with the potential for heavy rainfall.
Temperatures will be just above seasonal levels with max heat
indices between 100 and 105 degrees.

&&

.LONG TERM [Thursday night through next Tuesday]...
At the start of the period, the center of the upper high that
brought all of the heat to the region over the weekend will have
retreated northwestward to a position near Kansas City. This high
will move little into next weekend. This more northward position
will allow energy to undercut the ridge and move east to west across
the Gulf Coast states. The GFS is far more energetic in this regard
than the latest runs of the Euro and the 00Z NAM. This allows the
Piedmont trough to settle further south in the GFS than the other
models which depresses the surface ridge further south as well. The
net effect is that the 00Z GFS is wetter than the other models for
much of the long term period. That said, even the more northward
position of the surface ridge that the Euro shows would be favorable
for daily sea breeze-induced convective development. The presence of
any upper level forcing, even weak forcing, will enhance this
development. We will handle this scenario by using a blended PoP
approach. All in all, this period is shaping up to be pretty typical
of summertime for a change. However, temperatures will generally run
a couple of degrees above normal through the period.

&&

.MARINE...
Outside of a brief ramp up in winds and seas on Friday, the same
basic forecast with generally light southwest winds and low seas,
with some enhancement from the afternoon and evening Sea Breeze is
expected to continue through the period.

&&

.AVIATION...
Unsettled weather will continue for all sites through the period
with scattered afternoon and evening thunderstorms.  Daylight
conditions should remain VFR outside of these storms.  Early
tomorrow morning, we could see MVFR and IFR conditions redevelop
from fog and low clouds for a few hours around sunrise.

&&

.FIRE WEATHER...
Red flag conditions are not expected with unsettled weather,
including a chance of afternoon thunderstorms each day.

&&

.PRELIMINARY POINT TEMPS/POPS...
Tallahassee   72  95  73  96  74 /  30  30  30  40  30
Panama City   76  91  76  91  76 /  30  30  20  30  20
Dothan        74  96  74  95  75 /  30  30  30  40  20
Albany        74  96  75  97  76 /  30  30  30  40  30
Valdosta      72  95  72  96  72 /  30  30  30  40  30
Cross City    72  93  70  93  71 /  30  30  20  20  30
Apalachicola  73  90  74  90  74 /  30  30  20  30  20

&&

.TAE WATCHES/WARNINGS/ADVISORIES...

FL...None.
GA...None.
AL...None..
GM...None.

&&

Aviation/Fire Wx...Evans
Long Term...Wool
Short Term...Barry
Marine...Gould
Hazardous weather outlook, Jul 3, 8:20 AM EDT, 9 hours 31 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TALLAHASSEE FL
820 AM EDT TUE JUL 3 2012

ALZ065>069-FLZ007>019-026>029-034-108-112-114-115-118-127-128-134-
GAZ120>131-142>148-155>161-GMZ730-750-755-765-770-775-041100-
COFFEE-DALE-HENRY-GENEVA-HOUSTON-INLAND WALTON-CENTRAL WALTON-
HOLMES-WASHINGTON-JACKSON-INLAND BAY-CALHOUN-INLAND GULF-
INLAND FRANKLIN-GADSDEN-LEON-INLAND JEFFERSON-MADISON-LIBERTY-
INLAND WAKULLA-INLAND TAYLOR-LAFAYETTE-INLAND DIXIE-SOUTH WALTON-
COASTAL BAY-COASTAL GULF-COASTAL FRANKLIN-COASTAL JEFFERSON-
COASTAL WAKULLA-COASTAL TAYLOR-COASTAL DIXIE-QUITMAN-CLAY-
RANDOLPH-TERRELL-DOUGHERTY-LEE-WORTH-TURNER-TIFT-BEN HILL-IRWIN-
EARLY-MILLER-BAKER-MITCHELL-COLQUITT-COOK-BERRIEN-SEMINOLE-
DECATUR-GRADY-THOMAS-BROOKS-LOWNDES-LANIER-
APALACHEE BAY OR COASTAL WATERS FROM KEATON BEACH TO OCHLOCKONEE
RIVER FL OUT TO 20 NM-
COASTAL WATERS FROM APALACHICOLA TO DESTIN FL OUT 20 NM-
COASTAL WATERS FROM  OCHLOCKONEE RIVER TO APALACHICOLA FL OUT TO
20 NM-
COASTAL WATERS FROM  SUWANNEE RIVER TO KEATON BEACH OUT 20 NM-
WATERS FROM APALACHICOLA TO DESTIN FL FROM 20 TO 60 NM-
WATERS FROM  SUWANNEE RIVER TO APALACHICOLA FL FROM 20 TO 60 NM-
820 AM EDT TUE JUL 3 2012 /240 AM CDT TUE JUL 3 2012/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST ALABAMA...
SOUTHWEST AND SOUTH CENTRAL GEORGIA...AND THE FLORIDA BIG BEND
AND PANHANDLE...AND ADJACENT COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT...

SCATTERED AFTERNOON AND EVENING SHOWERS AND THUNDERSTORMS ARE
EXPECTED TO DEVELOP ACROSS THE REGION. SOME OF THESE STORMS COULD
CONTAIN GUSTY WINDS...AND A SEVERE STORM OR TWO IS NOT OUT OF THE
QUESTION.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY...

MORE UNSETTLED CONDITIONS ARE EXPECTED TO DEVELOP ACROSS OUR REGION
THROUGH THE WEEKEND. ON THE 4TH OF JULY...EXPECT SCATTERED AFTERNOON
AND EVENING SHOWERS AND THUNDERSTORMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS POSSIBLE LATER THIS AFTERNOON AND EVENING.

FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE
WEBSITE ON THE INTERNET AT WEATHER.GOV...THEN CLICK ON YOUR AREA
OF INTEREST ON THE NATIONAL MAP.

EVANS

In the hours before

Local storm report, Jul 3, 5:09 PM EDT, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
509 PM EDT TUE JUL 03 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0445 PM     TSTM WND DMG     HOSFORD                 30.39N 84.80W
07/03/2012                   LIBERTY            FL   EMERGENCY MNGR

            TREE DOWN NEAR ROBERTS RD.

&&

WALSH/DVD
Special weather statement, Jul 3, 5:12 PM EDT, 39 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
412 PM CDT TUE JUL 3 2012

ALZ067-GAZ120-121-032215-
HENRY AL-QUITMAN GA-CLAY GA-
412 PM CDT TUE JUL 3 2012

...A SIGNIFICANT WEATHER ADVISORY IS IN EFFECT FOR CLAY...HENRY AND
QUITMAN COUNTIES...

* UNTIL 515 PM CDT/615 PM EDT/

AT 410 PM CDT...THE NATIONAL WEATHER SERVICE HAS DETECTED A STRONG
THUNDERSTORM 9 MILES SOUTHWEST OF EUFAULA...OR 6 MILES WEST OF
BONAPARTES RETREAT...MOVING EAST AT 10 MPH.

DIME SIZE HAIL...AND WINDS 40 TO 50 MPH ARE EXPECTED WITH THIS
STORM.

THIS STORM IS CAPABLE OF PRODUCING TORRENTIAL DOWNPOURS WHICH MAY
REDUCE VISIBILITY AND CAUSE PONDING OF WATER ON ROADWAYS.

LAT...LON 3193 8510 3179 8496 3152 8529 3163 8542
      3171 8533 3171 8522 3174 8521 3179 8514
      3182 8513 3184 8515 3189 8514
TIME...MOT...LOC 2112Z 286DEG 15KT 3178 8519

22-BARRY
Local storm report, Jul 3, 5:13 PM EDT, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
513 PM EDT TUE JUL 03 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0245 PM     TSTM WND DMG     DOTHAN                  31.22N 85.39W
07/03/2012                   HOUSTON            AL   EMERGENCY MNGR

            DOWNED TREE CAUSED DAMAGE TO BUILDING AND TWO AMBULANCES.

&&

WALSH/DVD
Special weather statement, Jul 3, 5:19 PM EDT, 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
519 PM EDT TUE JUL 3 2012

ALZ065-032215-
COFFEE AL-
419 PM CDT TUE JUL 3 2012

...A SIGNIFICANT WEATHER ADVISORY IS IN EFFECT FOR COFFEE COUNTY...

* UNTIL 515 PM CDT

AT 416 PM CDT...THE NATIONAL WEATHER SERVICE HAS DETECTED A STRONG
THUNDERSTORM NEAR ELBA...OR NEAR RICHBURG. THIS STORM WAS MOVING TO THE
SOUTH AROUND 5 MPH.

DIME SIZE HAIL...AND WINDS 40 TO 50 MPH ARE EXPECTED WITH THIS
STORM.

THIS STORM IS CAPABLE OF PRODUCING TORRENTIAL DOWNPOURS WHICH MAY
REDUCE VISIBILITY AND CAUSE PONDING OF WATER ON ROADWAYS.

LAT...LON 3144 8620 3153 8620 3154 8619 3154 8616
      3156 8615 3157 8580 3121 8581 3121 8620
      3143 8620
TIME...MOT...LOC 2119Z 112DEG 0KT 3140 8601

22-BARRY
Local storm report, Jul 3, 5:41 PM EDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
541 PM EDT TUE JUL 03 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0436 PM     TSTM WND DMG     4 W BLOXHAM             30.39N 84.70W
07/03/2012                   LIBERTY            FL   911 CALL CENTER

            TREE DOWN NEAR BLUE CREEK RD. EAST OF HOSFORD CAUSING A
            POWER OUTAGE IN THE AREA.

&&

WALSH/DVD
Local storm report, Jul 3, 5:43 PM EDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
543 PM EDT TUE JUL 03 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0438 PM     TSTM WND DMG     2 ENE CLIO              30.33N 84.80W
07/03/2012                   LIBERTY            FL   911 CALL CENTER

            TREE DOWN ON A POWERLINE LEANING AGAINST A HOME ALONG
            NORTHEAST DEWBER RD.

&&

WALSH/DVD

The office that day

Everything else NWS Tallahassee, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 3, 5:12 PM EDTSpecial Weather StatementTAEClay63 min
Jul 3, 6:23 PM EDTSevere Thunderstorm WarningTAELee, Worth27 min
Jul 3, 6:38 PM EDTSpecial Weather StatementTAELowndes37 min
Jul 3, 6:59 PM EDTSevere Thunderstorm WarningTAEBrooks, Thomas46 min
Jul 3, 7:19 PM EDTSpecial Weather StatementTAEBen Hill41 min
Jul 3, 7:33 PM EDTSevere Thunderstorm WarningTAEBen Hill42 min

Nearby

Severe Thunderstorm Warnings in Georgia, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.